Kansas, 2010Hail and Damaging Wind in Kansas, August 31, 2010
August 31, 2010 · NWS TOP · 2 events in 1 county or zone
On the evening on August 31st, strong thunderstorms produced isolated severe wind.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the evening on August 31st, strong thunderstorms produced isolated severe wind.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 31, 2:46 PM CST, 2 hours 33 minutes earlier.
Area forecast discussion, Aug 31, 2:46 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
346 PM CDT TUE AUG 31 2010
.DISCUSSION...
TONIGHT THROUGH THURSDAY AFTERNOON...
WATER VAPOR IMAGERY INDICATES A BROAD UPPER LEVEL LOW OVER THE
WESTERN CONUS. FETCH OF DEEPER MOISTURE MAKING ITS WAY NORTHWARD
THROUGH THE SOUTHERN PLAINS. DEWPOINTS THROUGHOUT THE AREA HAVE
CREPT INTO THE LOWER TO MID 70S. AS THE DEEPER MOISTURE MAKES ITS
WAY INTO NORTHEASTERN KANSAS PRECIPITABLE WATER VALUES WILL REACH
NEAR 2 INCHES. PRECIPITATION CHANCES WILL BE RELEGATED TO THE LATE
EVENING TO OVERNIGHT HOURS AS A COLD FRONT CURRENTLY LOCATED ON A
LINE FROM OMAHA TO SMITH CENTER TO HAYS WILL PUSH SOUTHWARD INTO
NORTH CENTRAL KANSAS. STRONG CONVERGENCE ALONG THE FRONT IN
CONJUNCTION WITH MU CAPES AROUND 1500 TO 2000 J/KG WILL ALLOW FOR
THUNDERSTORM FORMATION ALONG AND WEST OF A FALLS CITY TO MANHATTAN
TO SALINA LINE. MOISTENING IN THE MID LEVELS INDICATED BY AN
INVERTED V SOUNDING AND LOW LEVEL WIND SHEAR VALUES AROUND 20 TO 25
KTS INDICATE THE POTENTIAL FOR DOWNDRAFT WINDS WITH THE STRONGEST
STORMS OVERNIGHT. DEEP LAYER SHEAR OF AROUND 20 TO 30 KNOTS WILL BE
SUFFICIENT FOR SUSTAINED STRONG TO SEVERE STORMS...BUT IS NOT
SUFFICIENT TO WARRANT CONCERN FOR LARGE HAIL. THE PRIMARY THREAT FOR
OVERNIGHT CONVECTIVE ACTIVITY WILL BE HEAVY RAIN...WITH ISOLATED
FLOODING POTENTIAL AND BRIEF GUSTY WINDS.
BOUNDARY THEN WASHES OUT AND BECOMES QUASI-STATIONARY THROUGHOUT
WEDNESDAY. CONFIDENCE FOR CONVECTIVE POTENTIAL IS RATHER
LOW...HOWEVER WITH THE BOUNDARY LINGERING IN THE AREA CONVECTION
IS POSSIBLE ALONG THE STRONGER AREAS OF CONVERGENCE. ONCE AGAIN
SEVERE POTENTIAL SHOULD BE RELEGATED TO THE AFTERNOON HOURS AFTER
THE SURFACE HAS HAD AMPLE TIME TO HEAT. MODELS CURRENTLY SUGGEST THE
BOUNDARY WILL SET UP ALONG OR JUST NORTH OF INTERSTATE 70...SO
CONVECTIVE DEVELOPMENT SHOULD BE CONFINED TO AREAS NORTH OF
INTERSTATE 70. SHEAR PARAMETERS CONTINUE TO LOOK AMPLE FOR SUSTAINED
STRONG/SEVERE AFTERNOON STORMS. PRECIPITABLE WATER DOES NOT LOOK
QUITE AS IMPRESSIVE...HOWEVER TRAINING CELLS COULD BRING ANOTHER
ROUND OF FLASH FLOODING POSSIBILITIES.
FOR THURSDAY AND SURFACE BOUNDARY WILL PUSH THROUGH THE
AREA...BRINGING ONE FINAL ROUND OF THUNDERSTORMS...MAINLY ALONG AND
SOUTH OF INTERSTATE 70. THE STRONGEST STORMS SHOULD FORM ALONG AND
SOUTH OF THE BOUNDARY AS DAYTIME HEATING WILL BE NEEDED TO GET
ENOUGH INSTABILITY FOR STRONG STORMS. EXPECT THESE STRONG STORMS TO
FORM ALONG AND SOUTH/SOUTHEAST OF INTERSTATE 35. COOLER TEMPERATURES
ARE EXPECTED BEHIND THE SURGE OF COOL AIR.
JL
FOR THURSDAY NIGHT AND FRIDAY...FRONT AND ASSOCIATED CONVECTION
SHOULD BE LEAVING EC KS THURSDAY EVENING AND HAVE LEFT SLIGHT CHC
POPS IN THAT AREA UNTIL MIDNIGHT. AFTER THAT...SUBSIDENCE BEHIND
DEPARTING TROUGH SHOULD CLEAR SKIES OUT AND DRY OUT THE BOUNDARY
LAYER...LEADING TO A PLEASANT DAY ON FRIDAY WITH HIGHS IN THE
UPPER 70S TO LOWER 80S AND DEWPOINTS IN THE 50S.
SATURDAY AND THROUGH MONDAY NIGHT...MADE LITTLE CHANGE TO PREVIOUS
FORECAST. LARGE H5 RIDGE TO DOMINATE MUCH OF THE SOUTHERN HALF OF
THE NATION THROUGH THE LABOR DAY WEEKEND. SFC HIGH TO PUSH RAPIDLY
EAST SATURDAY AFTERNOON ALLOWING WAA TO RETURN ALONG WITH A GRADUAL
INCREASE IN TEMPERATURES THROUGH THE WEEKEND. LEFT HIGHS IN THE MID
TO UPPER 80S...AND LOWS IN THE UPPER 50S ON SATURDAY THEN
INCREASING INTO THE 60S BY SUNDAY EVENING.
TUESDAY...SHRTWV TROUGH MOVING ACROSS THE NORTHERN U.S. WILL PUSH
H5 RIDGE TO THE EAST...WHILE A SFC LOW DEVELOPS OVER THE DAKOTAS
MONDAY MORNING. 00Z ECMWF AND 6 AND 12Z GFS VARY SIGNIFICANTLY ON
THE THE POSITION OF A FRONTAL BOUNDARY ASSOCIATED WITH THE CLOSED
LOW. GFS HAS BEEN CONSISTENT WITH TWO RUNS IN REGARDS TO MOVING
THE FRONT THROUGH NORTHEAST KANSAS AND GENERATING PRECIP. ECMWF
KEEPS FRONT TO THE NORTH AS SECONDARY SFC LOW DEVELOPS OVER
WESTERN KANSAS. INTRODUCED SLIGHT POPS INTO EXTREME EASTERN KANSAS
FOR TUESDAY...BUT WILL HAVE TO WAIT FOR MORE CONSISTENT SOLUTIONS
TO BUMP UP ANY PRECIP WORDING.
BYRNE
&&
.AVIATION...
SHOWERS AND THUNDERSTORMS EXPECTED TO FORM NEAR THE TERMINALS
LATER THIS AFTERNOON. AFTERNOON SHOWERS SHOULD REMAIN MOSTLY
ISOLATED OR SCATTERED...SO CB GROUP SHOULD COVER THREAT FOR THIS
AFTERNOON. BEST CHANCE FOR SHOWERS AND THUNDERSTORMS OVERNIGHT
WILL BE AT KMHK AS THE SURFACE BOUNDARY SLIPS SOUTHWARD.
CONVECTION CHANCES FURTHER EAST ARE MORE UNCERTAIN...SO KEPT KTOP
AND KFOE VCTS FOR NOW. BOUNDARY WILL RETREAT WEDNESDAY MORNING BUT
SCATTERED CONVECTION WILL BE POSSIBLE THROUGH THE REMAINDER OF THE
TAF PERIOD.
JL
&&
.TOP WATCHES/WARNINGS/ADVISORIES...NONE.
&&
99/99
Hazardous weather outlook, Aug 31, 2:05 PM CST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
305 PM CDT TUE AUG 31 2010
KSZ008>012-020>024-026-034>040-054>056-058-059-011000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
305 PM CDT TUE AUG 31 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT ACROSS THE
AREA...ESPECIALLY TO THE NORTH OF INTERSTATE 70. A FEW OF THESE
THUNDERSTORMS COULD PRODUCE STRONG GUSTY WINDS. LOCALIZED HEAVY RAIN
IS ALSO POSSIBLE OVERNIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CONTINUED CHANCE FOR SCATTERED THUNDERSTORMS ACROSS
NORTH CENTRAL...NORTHEAST...AND EAST CENTRAL KANSAS WEDNESDAY
INTO THURSDAY. ISOLATED SEVERE THUNDERSTORMS AND LOCALIZED HEAVY
RAIN WILL BE POSSIBLE DURING THIS PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED THIS EVENING TO THE NORTH OF INTERSTATE 70.
In the hours before
Special weather statement, Aug 31, 4:02 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
502 PM CDT TUE AUG 31 2010
KSZ008-312230-
REPUBLIC-
502 PM CDT TUE AUG 31 2010
...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC COUNTY...
THROUGH 530 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 15
MPH ACROSS CENTRAL AND NORTHER REPUBLIC COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE BELLEVILLE...NARKA AND MUNDEN.
&&
LAT...LON 4000 9736 3993 9736 3972 9767 3985 9784
4000 9774
TIME...MOT...LOC 2202Z 210DEG 14KT 3983 9774Special weather statement, Aug 31, 4:04 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED FOR SPELLING
NATIONAL WEATHER SERVICE TOPEKA KS
504 PM CDT TUE AUG 31 2010
KSZ008-312230-
REPUBLIC-
504 PM CDT TUE AUG 31 2010
...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC COUNTY...
THROUGH 530 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 15
MPH ACROSS CENTRAL AND NORTHERN REPUBLIC COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE BELLEVILLE...NARKA AND MUNDEN.
&&
LAT...LON 4000 9736 3993 9736 3972 9767 3985 9784
4000 9774
TIME...MOT...LOC 2202Z 210DEG 14KT 3983 9774Special weather statement, Aug 31, 4:41 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
541 PM CDT TUE AUG 31 2010
KSZ008-312300-
REPUBLIC-
541 PM CDT TUE AUG 31 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL REPUBLIC COUNTY...
THROUGH 600 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 20 MPH
ACROSS PORTIONS OF NORTH CENTRAL REPUBLIC COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. AREAS AFFECTED
INCLUDE LOCATIONS TO THE NORTH AND NORTHWEST OF MUNDEN.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
&&
LAT...LON 4000 9738 3999 9738 3984 9762 3993 9780
4001 9771
TIME...MOT...LOC 2239Z 222DEG 19KT 3997 9759Special weather statement, Aug 31, 5:07 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
607 PM CDT TUE AUG 31 2010
KSZ008-312330-
REPUBLIC-
607 PM CDT TUE AUG 31 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL REPUBLIC COUNTY...
THROUGH 630 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 10
MPH ACROSS PORTIONS OF NORTH CENTRAL REPUBLIC COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH.
LOCATIONS AFFECTED INCLUDE AREAS EAST AND NORTHEAST OF REPUBLIC...OR
BETWEEN REPUBLIC AND MUNDEN.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
&&
LAT...LON 4000 9750 4000 9742 3999 9741 3987 9774
4000 9781 4001 9780
TIME...MOT...LOC 2306Z 220DEG 10KT 3996 9766Thunderstorm Wind, Republic
- When
- August 31, 5:19 PM CST to 5:24 PM CST
- Where
- Republic County, 2.11 mi SE of Norway
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.680, -97.750
A 60 mph wind gust was reported near Norway by the public.
Hail, Republic
- When
- August 31, 5:19 PM CST
- Where
- Republic County, 2.11 mi SE of Norway
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.680, -97.750
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in New Jersey, August 31, 20101 death · 2 events
- Damaging Winds and Heavy Rain in Minnesota, August 31, 2010$260,000 · 56 kt wind · 5 events
- Flood and Hail in Kansas, August 31, 2010$133,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Iowa, August 31, 20101 injured · $67,000 · 70 kt wind · 11 events
- Damaging Winds in Oklahoma, August 31, 2010$40,000 · 61 kt wind · 4 events
- Flash Flood and Damaging Wind in Wisconsin, August 31, 2010$28,000 · 52 kt wind · 2 events
- Heat in Kansas, August 31, 201018 events
- Damaging Wind in Michigan, August 31, 2010$15,000 · 55 kt wind · 1 event
- Hail and Damaging Winds in Nebraska, August 31, 20101.75 in hail · 8 events
- Flash Flood and Damaging Winds in Missouri, August 31, 2010$6,000 · 52 kt wind · 7 events
- Damaging Winds in Texas, August 31, 2010$2,000 · 65 kt wind · 4 events
- Damaging Winds in Oklahoma, August 31, 2010$6,000 · 56 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256204, 256205.